Cyclosporine-induced optic neuropathy, ophthalmoplegia, and nystagmus in a patient with Crohn disease Academic Article uri icon

abstract

  • PURPOSE: To report the cyclosporine-induced complications of optic neuropathy, partial external ophthalmoplegia, and other neurologic abnormalities. METHODS: Case report. A 22-year-old man with severe active Crohn disease developed bilateral optic neuropathy, nystagmus, external ophthalmoplegia, and ataxia on the fifth day of cyclosporine A (CyA) parenteral therapy. RESULTS: Cyclosporine therapy was discontinued as soon as toxic clinical manifestations appeared. Cyclosporine blood level detected then was 1,290 ng/ml (therapeutic level: 150 to 300 ng/ml). Partial external ophthalmoplegia improved dramatically; however, the patient’s optic neuropathy progressed to optic atrophy, leaving the patient visually impaired. Various possible mechanisms for cyclosporine-induced neurotoxicity are discussed. CONCLUSION: It is important to closely monitor neuro-ophthalmologic and neurologic signs of patients treated with cyclosporine.

publication date

  • January 1, 1998